Illinois, 2018

Flash Flood and Hail in Illinois, July 14, 2018

July 14, 2018 · NWS ILX · 3 events in 3 counties and zones

Widely scattered strong to severe thunderstorms developed along a stationary frontal boundary during the afternoon of July 14th. One cell downed numerous trees in Altamont in Effingham County, while other storms produced half dollar-sized hail in Table Grove in Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered strong to severe thunderstorms developed along a stationary frontal boundary during the afternoon of July 14th. One cell downed numerous trees in Altamont in Effingham County, while other storms produced half dollar-sized hail in Table Grove in Fulton County. In addition, locally heavy rainfall produced flash flooding in Rushville in Schuyler County, where many roads had 1 to 2 feet of water flowing across them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 11:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 14, 11:50 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT Sat Jul 14 2018

.UPDATE...
Issued at 1033 AM CDT Sat Jul 14 2018

Shortwave moving over the unstable airmass this morning, with
remnant boundaries from yesterdays storms to the north, have been
enough to trigger some showers and thunderstorms this morning,
ahead of most model solutions. Those showers and thunderstorms
have made some changes to the diurnal swing, of course, cooling
off the areas northeast of a line from Bloomington to Paris. With
a large part of southern IL in a Heat Advisory for today, the
northerly extent of the expected advisory conditions is in
question. Given how clear skies still are in the southern half of
the state, plenty of sunshine should bring the heat indices up
over 105F, at least in most areas. In locations with the showers
and thunderstorms, the cloud cover is dampening the temp increase,
even while increasing the moisture in the BL. That being said,
there is enough clearing on sat imagery, just cannot rule out the
heat altogether. For now, the heat advisory will continue, and
will address again in the early afternoon.

Convection in the HRRR and the NAMNest resurges again this
afternoon with max heating. Given lack of accuracy of CAMs so far
under the weak forcing aloft, general scattered pops still
warranted across the board into the early evening. Available
instability again will make for rapid development, but lacking
shear. The marginal threat through the afternoon will be mainly a
wind concern...following suit with what has been seen this morning
already.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 238 AM CDT Sat Jul 14 2018

Heat and convective chances are the main concerns for this part of
the forecast. Will be issuing a Heat Advisory for the southern 2/3
of the forecast area for this afternoon, with heat index values
likely to reach around 105 or so. Northern CWA is most likely to
be impacted by thicker cloud cover, so they will be left out,
though heat index values around 100 are plausible.

With the convection, the high-res models have quite a spread in
the amount of storms during the morning. However, most agree that
afternoon will be more favored, as the upper trough currently
over eastern Nebraska makes its way east. Ample CAPE's over 3,000
J/kg should be in place by afternoon. Not a significant amount of
shear available, but the GFS does suggest 0-6km shear of 20-30
knots. Latest SPC Day1 outlook has a marginal risk of severe
weather north of I-70 with damaging winds the primary concern. An
additional round of convection is expected overnight, as the upper
wave finally arrives.

.LONG TERM...(Sunday through Friday)
ISSUED AT 238 AM CDT Sat Jul 14 2018

The upper wave will not be in much of a hurry to leave, but should
finally get booted out Sunday night as the strong upper low over
the Canadian prairies moves southeast. With time, the resulting
trough will dig over the northern Great Lakes, and give us some
relief from the heat and humidity beginning on Tuesday.

With the main cold front not expected to fully pass through the
area until Monday afternoon, showers and thunderstorms will
continue to be a concern into early next week. While severe
weather is not expected, precipitable water values over 2 inches
will allow for heavier rains with the stronger storms. A couple
days of dry weather will follow for midweek.

In the longer range, high pressure aloft will build over the
Rockies. Both the GFS and European models show rain chances
expanding with a trough sliding down the ridge, though the GFS
suggests a dry passage in our area. Will lean more toward the
European solution, though not as robust as its output, and include
PoP's Thursday and Thursday night across mainly the western half
of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Jul 14 2018
Problematic forecast with scattered showers and thunderstorms
ill-timed in prev model runs. Still dealing with current precip
and cigs in BMI/CMI/DEC. Another round of showers and
thunderstorms will be possible this afternoon, driven by max
heating, as well as the next short wave moving into the state
later this afternoon/evening. At this point, delineating
convective initiation is going to be a very short term prospect.
For now, going with a couple hours without precip, as cu is just
starting to show up on visible in the western terminals... and
VCTS beyond that. Tempo group in for at least the best chance for
thunder later this afternoon. Visibility concerns overnight will
hinge on location of showers/enhancement to llvl RH this
afternoon...better predicted by the xover temps later this
afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM CDT this evening for ILZ041>057-061>063-
066>068-071>073.

&&

UPDATE...HJS
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...HJS
Hazardous weather outlook, Jul 14, 11:02 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1202 PM CDT Sat Jul 14 2018

ILZ041>057-061>063-066>068-071>073-151100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
1202 PM CDT Sat Jul 14 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Peak Heat Index values this afternoon will be around 105 degrees.
In addition, scattered thunderstorms are possible again later
today and into tonight. A few of the storms may be capable of
strong wind gusts. Locally heavy rainfall is also anticipated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic thunderstorm chances will persist through Monday.
Additional thunderstorms are possible Thursday. At this time, it
appears the threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036>038-040-151100-
Fulton-Knox-Marshall-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1202 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Peak Heat Index values this afternoon will be 100 to 105 degrees.
In addition, scattered thunderstorms are possible again later this
afternoon and through tonight. A few of the storms may be capable
of strong wind gusts. Locally heavy rainfall is also anticipated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Periodic thunderstorm chances will persist through Monday.
Additional thunderstorms are possible Thursday. At this time, it
appears the threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Special weather statement, Jul 14, 10:02 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1102 AM CDT SAT JUL 14 2018

ILZ044-045-055-141630-
Douglas-Piatt-Champaign-
1102 AM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIATT...SOUTHWESTERN
CHAMPAIGN AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 1130 AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bement, or near Monticello, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Champaign, Monticello, Tuscola, Urbana, Savoy, Tolono, Bement,
Pesotum, Sadorus, Ivesdale, Milmine and Willard Airport.

This includes the following highways...
 Interstate 57 between mile markers 212 and 232.
 Interstate 72 between mile markers 160 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3988 8870 4006 8867 4009 8819 3978 8821
TIME...MOT...LOC 1601Z 276DEG 37KT 3995 8857

37
Special weather statement, Jul 14, 10:46 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1146 AM CDT SAT JUL 14 2018

ILZ045-046-055-057-141715-
Douglas-Vermilion-Champaign-Edgar-
1146 AM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDGAR...SOUTHWESTERN
VERMILION...SOUTHERN CHAMPAIGN AND NORTHERN DOUGLAS COUNTIES UNTIL
1215 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pesotum, or 10 miles north of Tuscola, moving east at 35 mph.

Wind gusts up to 50 mph and hail up to one half inch will be
possible with this storm.

Locations impacted include...
Savoy, Tolono, Villa Grove, Philo, Sidney, Homer, Newman, Pesotum,
Broadlands, Allerton, Sadorus, Ivesdale, Longview and Willard
Airport.

This includes Interstate 57 between mile markers 215 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3986 8846 4004 8844 4005 8787 3978 8790
TIME...MOT...LOC 1645Z 274DEG 32KT 3995 8832

37
Local storm report, Jul 14, 11:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1206 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
07/14/2018  M1.68 INCH       MARSHALL           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/14/2018  M1.04 INCH       STARK              IL   COCORAHS

            24-HOUR TOTAL

0956 AM     TSTM WND GST     RANKIN                  40.46N 87.90W
07/14/2018  E60 MPH          VERMILION          IL   TRAINED SPOTTER

&&

EJL
Special weather statement, Jul 14, 11:36 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1236 PM CDT SAT JUL 14 2018

ILZ054-056-061-141800-
Coles-Moultrie-Shelby-
1236 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLES...SOUTHEASTERN
MOULTRIE...EASTERN SHELBY AND SOUTHWESTERN DOUGLAS COUNTIES UNTIL 100
PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Allenville, or 7 miles east of Sullivan, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mattoon, Humboldt, Lerna, Allenville, Cooks Mill, Coles, Gays and
Coles County Airport.

This includes Interstate 57 between mile markers 184 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3939 8829 3947 8858 3965 8856 3966 8847
      3965 8824
TIME...MOT...LOC 1736Z 273DEG 18KT 3956 8848

37
Special weather statement, Jul 14, 12:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
113 PM CDT SAT JUL 14 2018

ILZ061-141845-
Shelby-
113 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY COUNTY UNTIL
145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Cowden, Clarksburg and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3926 8893 3944 8892 3948 8867 3922 8869
TIME...MOT...LOC 1812Z 272DEG 14KT 3935 8884

37
Special weather statement, Jul 14, 12:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
145 PM CDT SAT JUL 14 2018

ILZ066-071-141915-
Clay-Effingham-
145 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHWESTERN EFFINGHAM COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farina, or 16 miles east of Vandalia, moving east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Altamont.

This includes Interstate 70 between mile markers 78 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 8881 3908 8873 3892 8869 3891 8869
      3891 8881
TIME...MOT...LOC 1845Z 272DEG 13KT 3893 8881

37

The radar

The Evansville,IN radar (KVWX), 127 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 14, 1:00 PM CST to 1:05 PM CST
Where
Effingham County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
39.070, -88.750

Numerous trees and power lines were blown down in Altamont. A few houses were damaged by falling trees.

Hail, Fulton

When
July 14, 3:17 PM CST to 3:22 PM CST
Where
Fulton County, Table Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
40.370, -90.370

Flash Flood, Schuyler

When
July 14, 4:00 PM CST to 7:00 PM CST
Where
Schuyler County, 3.32 mi NW of Rushville Arpt to 1.51 mi SSW of Rushville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.156, -90.622

Heavy rain of 2.00 to 4.00 inches in less than two hours resulted in flash flooding across southeast Schuyler County during the late afternoon. Most rural roads, as well as some city streets in Rushville, had one to two feet of flowing water. The flooding rapidly subsided before sunset.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776354, 776353, 777552.